Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 357, NWS Goodland, KS

August 3, 2018Cheyenne County, Kansas; Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 3, 2018, 4:45 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2018, 4:45 PM CDT (21:45 UTC)
Expired
Aug 3, 2018, 5:45 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Yuma County, CO, Cheyenne County, KS

The radar

The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:15 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 3, 3:15 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
215 PM MDT Fri Aug 3 2018

.SHORT TERM...(This evening through Saturday)
Issued at 200 PM MDT Fri Aug 3 2018

Main concern is thunderstorms bringing heavy rainfall and severe
weather to the area. Surface trough is over the central portion of
our Colorado counties at this time. Satellite showing a strong
shortwave trough moving into central/eastern Colorado at this
time. Also models indicating that a right rear quadrant of jet
will move across at the same. Favorable lapse rates are also in
place.

Precipitable water values are 1.5 to 2.0. A persistent area of
showery precipitation has been ongoing over northeast Colorado
with additional convection coming off the front. Models in good
agreement in bringing a swatch of moderate to heavy rainfall
across the area into this evening with lingering precipitation
after midnight. So felt confident in putting high pops across the
area.

Based on the lapse rates and high Dcape, believe the main severe
threat will be damaging winds. Severe hail will also be possible
with decent shear in place due to good directional turning with
height. So we could get large hail or a lot of small hail
considering the profile.

Temperatures look similar to what we have been experiencing. High
temperatures on Saturday may be a tad warmer than what I have in
there. However, am a little concerned at lingering cloud cover.

.LONG TERM...(Saturday night through Friday)
Issued at 120 PM MDT Fri Aug 3 2018

This weekend a longwave upper-level trough will progress eastward
over southern Canada while upper-level ridging persists over the
southern United States. These features will work together to produce
relatively strong upper-level flow over the Central High Plains
through Tuesday. With generally strong west-northwest upper-level
flow, many shortwave troughs are possible to develop and lead to
potential showers and thunderstorms in the Tri-State region this
weekend and early next week. Persistent northwest flow aloft as the
longwave trough digs into the Midwest and New England will keep
showers and thunderstorms a possibility through at least Wednesday,
with the timing being typical afternoon/evening convection. With
weak synoptic forcing, the timing and location of these storms will
be driven mostly by local remnant boundaries, prior thunderstorms'
outflow boundaries, and differential heating, all things which are
difficult to predict this far in advance. Late afternoon to evening
PoPs will generally be about 20-40% across the Tri-State Region for
Monday through Wednesday.

By Thursday of next week, the strengthening ridging over the
southwest United States will grow northward and create more
northerly upper-level flow over the Central High Plains. This flow
pattern should be less conducive to the production of showers and
thunderstorms Thursday and Friday. Friday in particular looks like
it should remain dry across the Central High Plains.

Temperatures will be in the low to mid 90s for highs and mid 60s
for lows until Monday when a weak cold front associated with a
passing shortwave trough will bring highs down into the upper 80s
and lows in the low 60s for much of the area for the rest of the
forecast period. This passing cold front could provide some extra
surface-based forcing for ascent Sunday evening and into the
overnight hours as it progresses from west to east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1140 AM MDT Fri Aug 3 2018

For Kgld, southerly winds near 17 with gusts to around 26 knots is
expected through late this afternoon. Beginning roughly around
23z, thunderstorms are expected to be or affecting the site
through late evening. These storms could cause mvfr conditions and
variable wind gusts to 45 knot. From late evening through the
remainder of the period conditions will be vfr with west to
southwest winds near 7 knots.

For Kmck, south winds near 16 knots with gust to around 24 knots
are expected through late afternoon. From late this afternoon
through the evening hours a cluster of thunderstorms is expect to
affect the site mvfr conditions and variable wind gusts expected.
After that vfr conditions and southwest winds near 9 knots are
expected through the rest of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...PATTON
AVIATION...BULLER
Hazardous weather outlook, Aug 3, 11:30 AM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1030 AM MDT Fri Aug 3 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1030 AM MDT Fri Aug 3 2018 /1130 AM CDT Fri Aug 3 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Marginal Risk for strong to severe storms this afternoon
and evening across much of the Tri State region. Threats include
large hail and damaging winds...as well as localized heavy rainfall
that could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Strong to severe storms are also possible on Saturday afternoon and
evening for areas along and north of Highway 36. There is also a
threat for strong to severe storms over northwest portions of the
tri state region on Sunday afternoon and evening. There is a
Marginal threat of localized heavy rainfall leading to flash
flooding as well as large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 2 PM MDT(3 PM CDT).

In the hours before

Special weather statement, Aug 3, 3:51 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
251 PM MDT FRI AUG 3 2018

COZ090-032115-
Yuma County CO-
251 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
315 PM MDT...

At 251 PM MDT, Doppler radar was tracking an isolated strong
thunderstorm 12 miles northwest of Bonny Reservoir, moving east at
15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Idalia.

This includes Highway 385 between mile markers 212 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3961 10240 3962 10246 3971 10250 3975 10248
      3979 10244 3987 10220 3964 10211 3961 10234
TIME...MOT...LOC 2051Z 253DEG 12KT 3970 10238

Vincent
Special weather statement, Aug 3, 4:21 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM MDT FRI AUG 3 2018

COZ090-KSZ001-NEZ079-032145-
Yuma County CO-Cheyenne KS-Dundy NE-
321 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
345 PM MDT/445 PM CDT/...

At 321 PM MDT/421 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southwest of Haigler, or 12 miles southeast of
Wray, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Haigler, Laird and Beecher Island.

LAT...LON 3983 10211 3985 10215 3994 10222 4000 10222
      4007 10212 4017 10197 4009 10189 3993 10176
      3989 10186 3983 10202
TIME...MOT...LOC 2121Z 250DEG 15KT 3994 10208

Vincent
Special weather statement, Aug 3, 4:25 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
425 PM CDT FRI AUG 3 2018

KSZ001-032200-
Cheyenne KS-
425 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 500 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Bonny Reservoir. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
St. Francis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3984 10178 3980 10173 3969 10171 3960 10182
      3957 10191 3957 10205 3983 10205 3983 10202
      3988 10189
TIME...MOT...LOC 2124Z 236DEG 4KT 3969 10201

Vincent
Special weather statement, Aug 3, 4:31 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
331 PM MDT FRI AUG 3 2018

COZ090-091-KSZ001-013-032215-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
331 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 415 PM MDT/515 PM CDT/...

At 331 PM MDT/431 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southeast of Bonny Reservoir, moving east at 15
mph.

Dime size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Bonny Reservoir and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3946 10212 3948 10216 3956 10221 3960 10220
      3963 10216 3970 10201 3976 10187 3973 10183
      3957 10174 3954 10176 3948 10189 3946 10204
TIME...MOT...LOC 2131Z 252DEG 13KT 3955 10210

Vincent
Local storm report, Aug 3, 4:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 NNE IDALIA            39.73N 102.29W
08/03/2018  E1.50 INCH       YUMA               CO   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR. REPORT OF
            QUARTERS TO A FEW PING PONG BALL SIZE HAIL.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:21 PM CDTSpecial Weather StatementGLDCheyenne24 min
Aug 3, 4:25 PM CDTSpecial Weather StatementGLDCheyenne35 min
Aug 3, 4:31 PM CDTSpecial Weather StatementGLDCheyenne44 min
Aug 3, 5:04 PM CDTFlash Flood WarningGLDCheyenne4 hr
Aug 3, 5:08 PM CDTSpecial Weather StatementGLDSherman37 min
Aug 3, 5:45 PM CDTSpecial Weather StatementGLDSherman45 min
Aug 3, 5:49 PM CDTSevere Thunderstorm WarningGLDSherman56 min
Aug 3, 5:50 PM CDTSpecial Weather StatementGLDCheyenne55 min
Aug 3, 6:14 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas61 min
Aug 3, 6:29 PM CDTSpecial Weather StatementGLDGreeley46 min
Aug 3, 6:34 PM CDTSpecial Weather StatementGLDWallace41 min
Aug 3, 6:55 PM CDTSpecial Weather StatementGLDSherman20 min
Aug 3, 3:51 PM CDTSpecial Weather StatementGLDYuma24 min
Aug 3, 4:01 PM CDTSevere Thunderstorm WarningGLDYuma44 min
Aug 3, 6:03 PM CDTSpecial Weather StatementGLDYuma42 min
Aug 3, 5:40 PM CDTSpecial Weather StatementGLDDundy35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.